Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 72, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2005, 9:32 PM MDT for Wallace County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2005, 9:32 PM MDT (03:32 UTC)
- Expired
- May 23, 2005, 9:57 PM MDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wallace County, KS
The radar
The Goodland radar (KGLD), 61 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:20 PM MDT | Tornado Watch | SPC | 8 hr |
| May 23, 5:05 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2913 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 240332 SVRGLD KSC199-240415- /O.NEW.KGLD.SV.W.0072.050524T0332Z-050524T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 932 PM MDT MON MAY 23 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALLACE COUNTY IN WEST CENTRAL KANSAS * UNTIL 1015 PM MDT * AT 929 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WALLACE...MOVING EAST AT 30 MPH. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3886 10203 3871 10199 3870 10148 3897 10147 $$ MWM
1 follow-up statement
000 WWUS53 KGLD 240357 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 957 PM MDT MON MAY 23 2005 KSC199-240407- /O.CAN.KGLD.SV.W.0072.000000T0000Z-050524T0415Z/ WALLACE KS- 957 PM MDT MON MAY 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WALLACE COUNTY IS CANCELLED... THE LINE OF SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE LEFT THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3886 10203 3871 10199 3870 10148 3897 10147 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:48 PM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 23, 5:48 PM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT MON MAY 23 2005
.UPDATE...ZONES HAVE BEEN UPDATED TO ADD NEW SEVERE TUNDERSTORM
WATCH FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA ZONES FROM RED
WILLOW COUNTY NEBRASKA TO THOMAS COUNTY TO WICHITA COUNTY OF
KANSAS EASTWARD. TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM MDT
FOR REST OF FORECAST AREA. MADE NO OTHER CHANGES TO GOING FORECAST
EXPECT TO ADD MENTION OF STORMS BEING SEVERE WITH DAMAGING WIDNS
AND LARGE HAIL WITH NEW SEVERE THUNDERSTORM WATCH. STRONG TO
SEVERE THUNDERSTORMS HAVE BEEN ACTIVE OVER EASTERN COLORADO PAST
FEW HOURS AND WILL CONTINUE TO DEVELOP AND SPREAD EASTWARD INTO THE
EVENING.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR KSZ001...
KSZ002...KSZ013...KSZ027.
SEVERE THUNDERSTORM WATCH FROM 6 PM MONDAY UNTIL 10 PM MONDAY
FOR KSZ003...KSZ004...KSZ014...KSZ015...KSZ016...KSZ028...
KSZ029...KSZ041...KSZ042.
.NE...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR NEZ079...
NEZ080.
SEVERE THUNDERSTORM WATCH FROM 6 PM MONDAY UNTIL 10 PM MONDAY
FOR NEZ081.
.CO...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR COZ090...
COZ091...COZ092.
&&
LAMMERSHazardous weather outlook, May 23, 10:20 AM MDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT MON MAY 23 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1020 AM MDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE TRI STATE AREA THIS AFTERNOON AND INTO THE LATE EVENING HOURS. A WEAK COLD FRONT WILL BEGIN TO SLIDE INTO THE NORTHWEST SECTIONS OF THE TRI STATE AREA THIS AFTERNOON. AS THIS FRONT NEARS THE AREA...SOUTHERLY WINDS WILL TRANSPORT MOISTURE INTO THE AREA RESULTING IN A MODERATELY UNSTABLE AIRMASS. THUNDERSTORMS SHOULD BEGIN TO DEVELOP AFTER 2 PM MDT (3 PM CDT) MAINLY WEST AND NORTH OF A CULBERTSON TO CHEYENNE WELLS LINE...THEN DRIFT TO THE SOUTH AND EAST ACROSS THE ENTIRE AREA IN THE EVENING AND OVERNIGHT. INITIALLY VERY LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER...DAMAGING WIND GUSTS AND A FEW ISOLATED TORNADOES WILL BE THE MAIN THREAT. HOWEVER AS THE EVENING PROGRESSES STORMS WILL BEGIN TO MERGE INTO A LINE AND THE MAIN THREAT WILL TRANSITION TO LARGE HAIL...DAMAGING WINDS AND AREAS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONDITIONS ON TUESDAY WILL BE SIMILAR TO THOSE ON MONDAY AND MONDAY NIGHT WITH PLENTY OF MOISTURE...INSTABILITY...AND UPPER LEVEL SUPPORT TO SPAWN THUNDERSTORMS ACROSS THE TRI-STATE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. WEDNESDAY WILL BRING ANOTHER...ALTHOUGH SOMEWHAT DECREASED CHANCE OF THUNDERSTORMS TO THE REGION AS COOLER AND DRYER AIR MOVE INTO THE REGION BEHIND A FRONT. DANGEROUS CLOUD TO GROUND LIGHTNING CAN ACCOMPANY ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT (3 PM CDT). JRM
In the hours before
Local storm report, May 23, 7:58 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL WRAY 40.08N 102.23W
05/23/2005 1.00 INCH YUMA CO TRAINED SPOTTER
HAIL COVERED GROUND VERY LITTLE RAIN
&&
PAINTERLocal storm report, May 23, 8:40 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL OAKLEY 39.13N 100.85W
05/23/2005 0.88 INCH LOGAN KS TRAINED SPOTTER
&&
MWMLocal storm report, May 23, 8:47 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL OAKLEY 39.13N 100.85W
05/23/2005 0.75 INCH LOGAN KS EMERGENCY MNGR
&&
MWMLocal storm report, May 23, 8:52 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
852 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 8 S COLBY 39.27N 101.05W
05/23/2005 0.88 INCH THOMAS KS LAW ENFORCEMENT
&&
PAINTERLocal storm report, May 23, 9:02 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL SHARON SPRINGS 38.89N 101.75W
05/23/2005 0.75 INCH WALLACE KS TRAINED SPOTTER
&&
MWMLocal storm report, May 23, 9:11 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
911 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HIGH SUST WINDS SHARON SPRINGS 38.89N 101.75W
05/23/2005 60 MPH WALLACE KS TRAINED SPOTTER
WINDS 50 TO 60 MPH
&&
PAINTERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:42 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 48 min |
| May 23, 8:12 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 44 min |
| May 23, 8:47 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 58 min |
| May 23, 8:52 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 38 min |
| May 23, 9:18 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 59 min |
| May 23, 9:30 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 45 min |
| May 23, 9:46 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 59 min |
| May 23, 9:51 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 39 min |
| May 24, 5:05 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 55 min |
| May 24, 5:52 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 55 min |
| May 24, 5:57 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.